West Virginia, 2002Damaging Wind in West Virginia, February 20, 2002
February 20, 2002 · NWS RLX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 20, 3:25 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Feb 20, 3:25 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EST WED FEB 20 2002
...THROUGH THURSDAY...
ENERGY PUULING NORTH SO THE CHANCE OF PRECIPITATION FOR TONIGHT
SHOULD BE EARLY THEN DROP OFF. WEAK UPPER ENERGY THURSDAY WILL MEAN
A CHANCE OF SHOWERS IN OHIO DURING AFTERNOON. TEMPERATURES ARE
FORECAST HIGHER TONIGHT AND THURSDAY THEN PREVIOUS AS COLD AIR DOES
NOT REALLY PUSH IN UNTIL THURSDAY NIGHT.
...THURSDAY NIGHT THROUGH THE DAY SATURDAY...
COLD AND UNSTABLE WRAPAROUND FLOW WILL BE SLOW TO MOVE OUT AS UPPER
TROUGH DEEPENS OVER THE EASTERN U.S.. RAIN SHOWERS WILL CHANGE TO
SNOW SHOWERS THURSDAY NIGHT AND CONTINUE THROUGH FRIDAY. THE BEST
CHANCE FOR SNOW SHOWERS COMES ON FRIDAY...BUT STRENGTHENING SOLAR
RADIATION AND TEMPERATURES REACHING TO ABOVE THE FREEZING MARK IN
MOST PLACES WILL KEEP THE CHANCE OF ANY SIGNIFICANT SNOW
ACCUMULATION DOWN...OF COURSE THE HIGHER ELEVATIONS OF THE MOUNTAINS
WILL HAVE TO BE WATCHED AS THE EVENT DEVELOPS. HIGH PRESSURE BUILDS
IN SATURDAY WITH SUNSHINE AND WARMER TEMPERATURES RETURNING.
...SATURDAY NIGHT THROUGH WEDNESDAY...
BIG QUESTION FOR THIS TIME PERIOD WILL BE THE EXACT TIMING OF THE
ARCTIC FRONT THAT IS EXPECTED TO MOVE THROUGH THE REGION EARLY IN
THE PERIOD. THE AVN IS FASTER THAN THE MRF WITH THE FRONT MOVING
ACROSS OUR AREA SUNDAY NIGHT AND MONDAY. AFTER COORDINATING WITH
HPC AND THE OTHER OFFICES IN THE EASTERN REGION NDFD CLUSTER...AGREE
WITH HPC AND WILL ACTUALLY SLOW THE MOVEMENT OF THE FRONT. CHANCE
POPS OF RAIN SHOWERS SUNDAY NIGHT AND MONDAY LOOK GOOD. THE PRECIP
WILL CHANGE TO SNOW SHOWERS MONDAY NIGHT AND THEN CONTINUE INTO
TUESDAY. ANOTHER FEATURE PASSING BY TO THE NORTH WILL RESULT IN THE
CHANCE OF SNOW SHOWERS ACROSS THE NORTH AND IN THE MOUNTAINS.
GUIDANCE LOOKS A LITTLE COOL DURING THE LAST FEW DAYS...SO HAVE
BUMPED TEMPS UP A FEW DEGREES.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/ AAR/JMV/JH
In the hours before
Special weather statement, Feb 20, 3:32 PM EST, 4 hours 13 minutes before
OHZ066-202130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
332 PM EST WED FEB 20 2002
SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH THE
AREA THROUGH ABOUT 430 PM. AS OF 330 PM...THE STORMS WERE MOVING
NORTHEAST 40 TO 45 MPH. THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS
OF 45 TO 50 MPH...ALONG WITH SMALL HAIL...UP TO AROUND A HALF INCH
IN DIAMETER.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY..
.END / TRM / NATIONAL WEATHER SERVICE
Special weather statement, Feb 20, 5:13 PM EST, 2 hours 32 minutes before
KYZ102-103-105-OHZ086-087-202300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EST WED FEB 20 2002
SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH
EXTREME SOUTHEASTERN OHIO...AND EXTREME NORTHEASTERN KENTUCKY
THROUGH ABOUT 6 PM. AS OF 5 PM...THE STORMS WERE MOVING NORTHEAST
40 TO 45 MPH. THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO
45 MPH...ALONG WITH SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY.
.END / TRM / NATIONAL WEATHER SERVICE
Special weather statement, Feb 20, 5:58 PM EST, 1 hour 47 minutes before
KYZ103-105-OHZ087-WVZ005-006-210000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EST WED FEB 20 2002
SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH THE
TRI-STATE AREA...INCLUDING HUNTINGTON...THROUGH ABOUT 7 PM. AS OF
SHORTLY BEFORE 6 PM...THE STORMS WERE MOVING NORTHEAST 40 TO 45
MPH. THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO 45
MPH...ALONG WITH SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY.
.END / TRM / NATIONAL WEATHER SERVICE
Special weather statement, Feb 20, 6:59 PM EST, 46 minutes before
WVZ005>008-011-013>020-029-210100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EST WED FEB 20 2002
SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ROLL RAPIDLY THROUGH
WESTERN WEST VIRGINIA...WEST OF INTERSTATE 79...THE THROUGH ABOUT 8
PM. AS OF SHORTLY BEFORE 7 PM...THE STORMS WERE MOVING NORTHEAST 40
TO 45 MPH. THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS OF 40 TO 45
MPH...ALONG WITH SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER.
AS OF SHORTLY BEFORE 7 PM...THE STRONGEST STORMS WERE MOVING INTO
PUTNAM COUNTY. THESE STORMS REACH MAINLY THE SOUTHERN HALF OF
JACKSON COUNTY...AND EXTREME NORTHWESTERN KANAWHA COUNTY...AROUND
7:30 PM. FOR KANAWHA COUNTY...THE WORST WEATHER THROUGH 8 PM IS
MOST LIKELY FOR THE NORTHWESTERN HALF OF THE COUNTY...MAINLY FROM
CHARLESTON NORTH AND WEST...AS OTHER STORMS MOVE THROUGH.
OTHER ISOLATED STORMS WILL EXIST IN A BAND OF NUMEROUS SHOWERS UP
AND DOWN THE WESTERN TIER OF WEST VIRGINIA.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES...AND BE PREPARED TO TAKE SHELTER QUICKLY.
.END / TRM / NATIONAL WEATHER SERVICE
Local storm report, Feb 20, 7:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0717 PM EST WED FEB 20 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM HUNTINGTON WV 1.00 INCH HAIL
02/20/02 CABELL EVENT OCCURRED BETWEEN
0659 PM AND 0714 PMThunderstorm Wind, Roane
- When
- February 20, 7:45 PM EST
- Where
- Roane County, 2 mi E of Walton
- Measured
- 52 kt (60 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.633, -81.367
The WV Department of Highways reported a few large trees were blown down along Route 52/2.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, February 20, 20021 injured · $100,000 · 75 kt wind · 5 events
- Hail and Damaging Wind in Ohio, February 20, 2002$33,000 · 1.5 in hail · 9 events
- Damaging Winds in Ohio, February 20, 2002$40,000 · 3 events
- Dense Fog in Wisconsin, February 20, 200220 events
- Hail in Kentucky, February 20, 2002$10,000 · 1 in hail · 13 events
- Winter Storm in Wisconsin, February 20 to 21, 200212 events
- Heavy Snow in Michigan, February 20, 20029 events
- Winter Storm in Colorado, February 20 to 21, 20028 events
- Heavy Snow in Wisconsin, February 20, 20028 events
- Hail and Damaging Wind in Kentucky, February 20, 2002$10,000 · 1.5 in hail · 7 events
- Flooding in Indiana, February 20 to 27, 20026 events
- Blizzard and High Wind in Alaska, February 20 to 23, 200263 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5278815.